If someone overdoses – DO
Check if they are conscious by rubbing your knuckles on their breast bone.
Put them in the recovery position.
Dial 999 and ask for an ambulance.
Stay with the person and check they are breathing.
Continue to check breathing until help arrives. If the person stops breathing, roll them on their back and give mouth-to-mouth resuscitation — 1 breath every six seconds.
If the person goes bluer and colder start chest compression (heart massage) immediately. Give two breaths followed by 15 quick compressions. Continue until help arrives.
If someone overdoses — DON’T
Try to wake them in any other way than
rubbing your knuckles on their breast bone.
Try to walk the person around. This can increase the speed the drugs hit the brain.
Inflict pain of any sort e.g. pinching, slapping or use cold water. It won't wake them and it wastes valuable life saving time.
Leave the person alone before help arrives, they could die.
The police are no longer routinely involved in the event of an overdose.
Get some of our Overdose Response Cards